Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 56, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 17, 2014, 9:02 AM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 9:02 AM MDT (15:02 UTC)
- Expired
- Sep 17, 2014, 12:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 138 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
520
WGUS54 KEPZ 171502
FFWEPZ
NMC051-171800-
/O.NEW.KEPZ.FF.W.0056.140917T1502Z-140917T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
902 AM MDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL NOON MDT
* AT 858 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...
LAKE VALLEY...
KINGSTON...
ARREY...
THE WARNED AREA RECIEVED HEAVY RAIN DURING THE OVERNIGHT HOURS AND
NOW ANOTHER BAND OF HEAVY RAIN WAS MOVING INTO THE AREA. THE GROUND
IN THE AREA IS SATURATED AND ANY ADDITIONAL RAIN WILL LEAD TO
EXCESSIVE RUNOFF. ALL THE CREEKS AND SOME OF THE LOW WATER CROSSING
ARE RUNNING...ESPECIALLY ALONG STATE HIGHWAY 27 SOUTH OF HILLSBORO.
NEVER DRIVE YOUR CAR ACROSS A FLOODED ROADWAY. TURN AROUND DON'T
DROWN!
LAT...LON 3312 10752 3309 10740 3304 10731 3277 10731
3261 10732 3261 10761 3263 10774 3273 10771
3278 10772 3290 10775 3304 10783 3313 10784
$$
TSB1 follow-up statement
831
WGUS74 KEPZ 171757
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1157 AM MDT WED SEP 17 2014
NMC051-171810-
/O.EXP.KEPZ.FF.W.0056.000000T0000Z-140917T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
1157 AM MDT WED SEP 17 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN SIERRA
COUNTY WILL BE ALLOWED TO EXPIRE AT NOON MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
BE AWARE OF POSSIBLE DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND
LOW WATER CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT
IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3312 10752 3309 10740 3304 10731 3277 10731
3261 10732 3261 10761 3263 10774 3273 10771
3278 10772 3290 10775 3304 10783 3313 10784
$$
DNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:23 AM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 17, 3:23 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 323 AM MDT WED SEP 17 2014 .SYNOPSIS... OVERNIGHT A BROAD AREA OF SHOWERS ASSOCIATED WITH ANOTHER BAND OFF OF TROPICAL STORM ODILE SLOWLY MOVED NORTH ACROSS THE PORTIONS OF SOUTHERN NEW MEXICO WEST OF THE RIO GRANDE. TODAY MUCH OF THE AREA WILL SEE A SHORT BREAK IN PRECIPITATION IN A DRY SLOT AHEAD OF THE APPROACH OF THE MAIN STORM SYSTEM TONIGHT. STILL EXPECT A LOT OF CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS WITH A FEW THUNDERSTORMS. THE THREAT OF FLASH FLOODING CONTINUES WITH SOME STREAM AND RIVER FLOODING ALSO INCREASING IN LIKELY HOOD TONIGHT. TONIGHT THE REMNANTS OF ODILE WILL MOVE ACROSS SOUTHEAST ARIZONA AS IT TRACKS TOWARD THE GILA REGION. THIS WILL BRING ANOTHER GOOD SHOT AT WIDESPREAD AND NUMEROUS RAIN. SOME OF IT COULD BE VERY HEAVY WITH FLASH FLOOD RESULTS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT THURSDAY NIGHT. LOOKING AHEAD...DRIER CONDITIONS WILL RETURN LATER IN THE DAY FRIDAY AS THE SYSTEM EXITS THE REGION...HOWEVER RESIDUAL MOISTURE WILL HANG BACK TO KEEP THE POTENTIAL FOR SHOWERS AND THUNDERSTORM IN PLAY ACROSS THE AREA THROUGH THE WEEKEND AND INTO NEXT WEEK. && .DISCUSSION... STILL UNDER THE GUN ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS AS FORMER HURRICANE ODILE CONTINUES TO TRACK AS FORECAST TOWARD TUCSON. THE EXPECTED BAND OF PRECIPITATION IS IN PROGRESS OVERNIGHT BUT DISPLACED A BIT WEST OF MONDAY NIGHT'S RAIN PATH. ALL AREAS WEST OF THE RIO GRANDE ARE GETTING A FAIR AMOUNT OF RAIN...BUT EL PASO...HUDSPETH AND OTERO COUNTIES HAVE BEEN LEFT OUT AS OF 3AM. LOOKING AT IR SATELLITE IMAGERY...IT APPEARS THE PROBABILITY OF THOSE COUNTIES GETTING MUCH DURING THE COURSE OF THE MORNING IS MINIMAL. DRY SLOTTING IS WORKING IN FROM THE SOUTH ON THE FRONT SIDE OF THE STORM AND THE BAND IS TRACKING NORTH WITH LITTLE ADDITION DEVELOPMENT SOUTH. HOWEVER TODAY WE STAND A SLIGHTLY BETTER CHANCE OF SEEING SOME THUNDERSTORM DEVELOPMENT WITH THE DRY SLOT. POSSIBILITY OF SEEING A BIT OF SUNSHINE IS BETTER AND SURFACE TEMPS SHOULD BE A BIT WARMER. WITH THE ABUNDANT MOISTURE...PW'S STILL ABOVE 1.6"...AND SURFACE DEWPOINTS IN THE 60S THE ATMOSPHERE SHOULD BE QUICK TO DESTABILIZE EVEN ABSENT OF ANY DYNAMICS ASSOCIATED WITH ODILE. THUS WE KEEP THE POPS UP DESPITE THE INTERLUDE BETWEEN THE LATEST BAND AND THE ARRIVAL OF THE SYSTEM TONIGHT. LIKE WE DID YESTERDAY...WE MIGHT SEE A BREAK IN THE WIDESPREAD RAIN DURING THE DAYTIME HOURS TODAY. NIGHT LIKE THE LAST TWO WE EXPECT ANOTHER UP-TIC IN RAIN CHANCES...THUS POPS IN THE 70-100% PROBABILITY ARE COMMON AND STORM TOTAL PRECIP AMOUNTS ARE IN THE 1-3" RANGE EAST...2-4" CENTRAL...3-5" WESTERN LOWLANDS...4-6" AREA MOUNTAINS. THERE WILL BE GREAT VARIABILITY IN THE PCPN AMOUNT ACROSS THE REGION AND GREATER AMOUNTS UP TO 8-9" OVER LOCAL AREAS WILL BE POSSIBLE. THOSE GREATER AMOUNTS WILL LIKELY BE OVER AREAS MTNS. NEEDLESS TO SAY WE CONTINUE THE FLASH FLOOD WATCH...AND REMAINS IN EFFECT THROUGH THURSDAY NIGHT AT MIDNIGHT. OF SPECIAL NOTE WILL BE THE POTENTIAL FOR RIVER AND STREAM FLOODING ACROSS THE REGION. FRIDAY THE SYSTEM WILL BE TO OUR NORTH AND WILL BEGIN TRACKING EAST OUT OF THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. WE SHOULD SEE DIMINISHING RAIN COVERAGE FROM WEST TO EAST DURING THE DAY. DRIER AIR IN WESTERLY AIR BEHIND THE SYSTEM WILL MOVE OVER THE REGION LATE FRI AND THROUGH THE WEEKEND. WE WON'T TOTALLY DRY OUT THE AIRMASS SO WE'LL KEEP CHANCES FOR ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND STORMS OVER THE AREA THROUGH THE WEEKEND. MODELS SHOW A BACKDOOR FRONT TO PUSH IN FROM THE NORTH AND EAST EARLY SUNDAY...WHILE AN UPPER LOW PRESSES IN FROM THE WEST. THIS SHOULD RAMP UP OUR CHANCE OF SHOWERS AND STORMS AFTER A DOWN-TICK DAY ON SATURDAY. NEXT WEEK WE WILL BE WATCHING YET ANOTHER TROPICAL SYSTEM ATTEMPTING TO CRAWL UP THE BAJA...MUCH LIKE NORBERT DID. IT COULD GIVE US ANOTHER PERIOD OF INCREASED MOISTURE AND RAIN CHANCES FOR NEXT WEEK...BUT THE LIKELY HOOD IS THAT IT WILL TURN OUT TO SEA. && .AVIATION...VALID 17/12Z - 18/12Z... IMPULSES ROTATING SLOWLY UP AROUND THE EASTERN SIDE OF TROPICAL STORM ODILE...WILL KEEP SKIES CLOUDY WITH LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND ESPECIALLY TONIGHT ACROSS SOUTHERN NM / WEST TX THROUGH 12Z THURSDAY. SKIES WILL REMAIN MOSTLY CLOUDY TO OVERCAST THROUGH THE PERIOD. LOOK FOR LOWLAND CLDS SCT 010-020 BKN-OVC CIGS TO 030-050 AGL...WITH SCT VIS TO 3 SM IN -SHRA/SHRA AND TSRA. CIGS TO 005 NEAR MTNS OVER LOWLANDS. LOOK FOR LIFR BKN MTN OBSCURATIONS THROUGH PD. EXPECT GENERALLY LIGHT TURBC OUTSIDE STORMS. WINDS WILL BE FROM ENE-SE AROUND 06-09 KTS. && .FIRE WEATHER... MODELS ARE NOW IN MUCH BETTER AGREEMENT IN FORECASTING TRACK OF NOW TROPICAL STORM ODILE OVER ARIZONA WEDNESDAY AND THURSDAY. FEATURE WILL BRING AN EXTENDED PERIOD OF VERY WET WEATHER TO NEW MEXICO AND WEST TEXAS THROUGH AT LEAST THURSDAY...AS IT INITIALLY HEADS NORTH EAST INTO ARIZONA...THEN EAST NORTHEAST INTO WESTERN NM. RAINFALL AMOUNTS UP TO 2-5 INCHES ARE POSSIBLE THROUGH THURSDAY MORNING... WITH UP TO 9 INCHES OVER HIGHER ELEVATIONS. BY FRIDAY EVENING ANOTHER COUPLE OF INCHES OF ADDITIONAL RAINFALL ARE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS UNTIL MIDNIGHT FRIDAY. A BIT DRIER FOR LATE FRIDAY AND SATURDAY. A BACKDOOR FRONT PUSHING IN FROM THE EAST AND AN UPPER TROUGH PRESSING IN FROM THE WEST WILL INCREASE RAIN CHANCES SUNDAY THROUGH TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 84 68 82 69 87 / 60 80 80 50 30 SIERRA BLANCA 82 63 78 62 82 / 50 70 80 40 30 LAS CRUCES 82 65 77 66 85 / 60 90 80 50 20 ALAMOGORDO 81 64 78 65 86 / 80 100 100 80 30 CLOUDCROFT 58 49 58 49 66 / 100 100 100 100 50 TRUTH OR CONSEQUENCES 79 64 75 65 85 / 80 100 90 60 20 SILVER CITY 76 60 69 60 81 / 100 100 90 70 30 DEMING 83 64 78 64 86 / 80 90 70 50 20 LORDSBURG 83 65 74 64 86 / 100 100 70 60 30 WEST EL PASO METRO 83 68 82 68 86 / 60 80 80 50 30 DELL CITY 86 65 82 64 87 / 80 70 80 60 40 FORT HANCOCK 87 67 84 67 88 / 50 70 80 40 30 LOMA LINDA 78 62 75 64 80 / 60 80 80 50 30 FABENS 85 66 82 67 88 / 50 80 80 50 30 SANTA TERESA 82 66 81 67 85 / 60 90 80 40 30 WHITE SANDS HQ 80 65 78 66 84 / 70 90 90 60 30 JORNADA RANGE 81 62 78 61 84 / 70 90 90 60 30 HATCH 79 64 76 63 83 / 80 100 90 50 20 COLUMBUS 82 65 80 66 86 / 60 90 70 50 20 OROGRANDE 80 66 77 66 86 / 70 90 90 70 30 MAYHILL 68 54 66 55 73 / 90 100 100 100 50 MESCALERO 68 55 67 56 75 / 90 100 100 100 50 TIMBERON 68 52 66 54 73 / 100 100 100 90 40 WINSTON 70 55 66 58 76 / 100 100 100 70 40 HILLSBORO 76 59 70 62 80 / 100 100 90 70 30 SPACEPORT 78 63 75 63 83 / 80 100 90 60 20 LAKE ROBERTS 74 55 69 58 82 / 100 100 100 70 40 HURLEY 79 61 71 63 83 / 100 100 80 70 20 CLIFF 77 54 71 54 83 / 100 100 80 70 40 MULE CREEK 76 51 69 53 82 / 100 100 90 70 30 FAYWOOD 78 61 71 63 82 / 100 100 80 70 20 ANIMAS 81 66 77 65 86 / 70 100 70 60 30 HACHITA 83 62 78 62 87 / 70 100 70 60 20 ANTELOPE WELLS 82 62 80 61 85 / 70 90 60 50 30 CLOVERDALE 81 59 75 62 83 / 70 100 70 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ401>417. TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ418>424. && 14/99
Hazardous weather outlook, Sep 16, 5:45 PM MDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 545 PM MDT TUE SEP 16 2014 NMZ401>417-TXZ418>424-171715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 545 PM MDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH TONIGHT. HEAVY RAINS WILL FALL OVER SOME LOCATIONS WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER A FEW AREAS. THUS FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TROPICAL MOISTURE FROM HURRICANE ODILE WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WEDNESDAY THROUGH THURSDAY WITH AREAS OF HEAVY RAINFALL AND THE RISK OF FLOODING. ISOLATED LOCATIONS MAY EXPERIENCE OVER 3 INCHES OF RAINFALL. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:39 PM MDT | Special Weather Statement | EPZ | Lincoln | 31 min |
| Sep 16, 6:53 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 112 min |
| Sep 16, 7:33 PM MDT | Flash Flood Warning | EPZ | Hidalgo | 87 min |
| Sep 16, 11:26 PM MDT | Special Weather Statement | EPZ | Grant, Hidalgo, Luna | 64 min |
| Sep 17, 7:42 AM MDT | Areal Flood Advisory | EPZ | Sierra | 108 min |
| Sep 17, 2:23 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Sep 17, 2:55 PM MDT | Special Weather Statement | EPZ | Otero | 65 min |
| Sep 17, 3:02 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 118 min |
| Sep 17, 3:03 PM MDT | Flood Watch | EPZ | Grant, Hidalgo | 15 hr |
| Sep 17, 4:17 PM MDT | Areal Flood Advisory | EPZ | Luna | 118 min |
| Sep 17, 4:31 PM MDT | Flash Flood Warning | EPZ | Otero | 89 min |
| Sep 17, 4:37 PM MDT | Special Weather Statement | EPZ | Doña Ana | 53 min |
| Sep 17, 5:12 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 42 min |
| Sep 17, 5:28 PM MDT | Special Weather Statement | EPZ | Grant, Luna | 47 min |
| Sep 17, 5:54 PM MDT | Special Weather Statement | EPZ | Doña Ana | 51 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.